April 19, 2014

Hyperglycemia

Should we treat asymptomatic hyperglycemia in the emergency department? 

Endocrinologist Dr. Liz Stephens sets the record straight when it comes to about asymptomatic hyperglycemia.

How many times have you been in this situation… you’re caring for a diabetic patient with abdominal pain and their blood sugar comes back at 350 mg/dL or maybe they were asymptomatic and came in to see you because their blood sugar was 500 mg/dL. Should you worry? Should you treat? What does your patient get out of you treating their asymptomatic hyperglycemia? Does taking them from 500 to 200 really make a difference? How do you know they’re not teetering on ketoacidosis? The answers to those questions and more on this episode of ERCast.

 

Scenario

A 40 year old male with abdominal pain. Blood sugar is 300 mg/dL. They have no history of diabetes. Are they a diabetic?

To make the diagnosis of diabetes, you need two elevated blood glucose levels (or hemoglobin A1C).

How high can blood glucose rise in a stress response?

It’s rare for it to go over 200 mg/dL.

Should you give a dose of IV insulin in the ED to improve the blood glucose number (assuming no DKA)?

It probably won’t make a difference in the long run but it seems to be common practice. Many emergency providers also hydrate asymptomatic hyperglycemic patients with IV fluids and see where the glucose goes. Maybe it will come down a little, maybe it won’t. Does it help our patients? See below.

Is there evidence that giving IV hydration to asymptomatic hyperglycemic patient in the ED improves outcome?

Not that I’ve seen.

If you want to start your patient on metformin…

Starting dose is metformin 250 to 500mg once daily. After a few days, increase to twice daily.

What’s the expectation for blood sugar drop with proper metformin dosing?

Blood glucose drops about 20-40 mg/dL once maximal dose is reached.

 

Insulin Pumps in the ED

Insulin pumps deliver continuous subcutaneous insulin. The subQ catheter is not permanent -the site is changed every 3 days. If needed, you can pull out the site.

If your diabetic patient with an insulin pump comes in with ketoacidosis, turn off the pump, take off the site and manage them with IV insulin. Trying to manage acid base, fluid balance and blood glucose gets too confusing with an insulin pump in the picture.

References

McCowen, Karen C., Atul Malhotra, and Bruce R. Bistrian. “Stress-induced hyperglycemia.” Critical care clinics 17.1 (2001): 107-124.

American Diabetes Association Treatment Guidelines

Umpierrez, Guillermo E., et al. “Treatment of diabetic ketoacidosis with subcutaneous insulin aspart.” Diabetes Care 27.8 (2004): 1873-1878.

Goyal, Nikhil, et al. “Utility of initial bolus insulin in the treatment of diabetic ketoacidosis.” The Journal of emergency medicine 38.4 (2010): 422-427.

 Kitabchi, Abbas E., et al. “Thirty years of personal experience in hyperglycemic crises: diabetic ketoacidosis and hyperglycemic hyperosmolar state.” Journal of Clinical Endocrinology & Metabolism 93.5 (2008): 1541-1552.

 

Related posts:

Comments

  1. Great show! My grandma is diabetic and we have listened to this both. We’ve learned some things and we want to express our thanks for posting this. Hope you’ll come up with more diabetes-related podcasts.

Awesome article, I know - please share your erudite thoughts...